Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Best approximation of positive power series


Author: B. L. R. Shawyer
Journal: Math. Comp. 43 (1984), 529-534
MSC: Primary 41A10; Secondary 41A50
DOI: https://doi.org/10.1090/S0025-5718-1984-0758199-2
MathSciNet review: 758199
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper extends work of Fiedler, Jurkat and the present author to series of the form $ \Sigma \,{a_n}{x^n}$ where $ \{ {a_n}\} $ is a moment sequence and $ 0 < x < 1$. In the cases where it is possible to calculate it exactly, we find the best $ {L^p}$ approximation to the sum of the series and the actual terms of the matrices involved. We have an advantage over accelerators commonly used for accelerating convergence in that we know explicitly the errors in our calculations.


References [Enhancements On Off] (What's this?)

  • [1] N. I. Achieser, Theory of Approximation (C. J. Hyman, Transl.), Ungar, New York, 1956. MR 0095369 (20:1872)
  • [2] H. Fiedler & W. B. Jurkat, "On best approximations of alternating series," J. Approx. Theory, v. 34, 1982, pp. 423-424. MR 656641 (83i:40001b)
  • [3] W. B. Jurkat & B. L. R. Shawyer, "Best approximations of alternating series," J. Approx. Theory, v. 34, 1982, pp. 397-422. MR 656640 (83i:40001a)
  • [4] B. L. R. Shawyer, "Best approximation of alternating power series," J. Math. Anal. Appl. (To appear.) MR 833592 (87g:41020)
  • [5] D. A. Smith & W. F. Ford, "Acceleration of linear and logarithmic convergence," SIAM J. Numer. Anal., v. 16, 1979, pp. 223-240. MR 526486 (82a:65012)
  • [6] D. A. Smith & W. F. Ford, "Numerical comparisons of nonlinear convergence accelerators," Math. Comp., v. 38, 1982, pp. 481-499. MR 645665 (83d:65014)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A10, 41A50

Retrieve articles in all journals with MSC: 41A10, 41A50


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1984-0758199-2
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society